• question-icon

    What causes persistent diarrhea?

default
Posted on Sat, 8 Jul 2017 in Medicines and Side Effects
Question: I have been having diarrhea for the past 7 months...the colonoscopy showed that everything looked good; the biopsy came back negative. I'm wondering if one of my medications is causing this problem. e.g. Cardival...I've been off of it fore 4 weeks and continue to have diarrhea.
I take Crestor, Vitamine D, Spiraldactone, Singular Prilosec, Nucynta, Mirapes, Magnesium, Lasix, KCL, Hyqvia, Clonaxapam..and Zyrtex...How should I go about finding out if one of these is causing the diarrhea? I know that too much Magnesium can cause it; should I start with that one?
doctor
Answered by Dr. Panagiotis Zografakis 38 minutes later
Brief Answer:
you should definitely start with magnesium

Detailed Answer:
Hello,

I agree with your thoughts. Magnesium should be the first to try since it may indeed cause diarrhea and it's not usually necessary for most patients. You should first measure your serum magnesium to make sure you can stop it safely.

Other drugs that may cause diarrhea include lasix, spironolactone (very rarely though), prilosec, singulair, crestor, nucynta (very common, up to 10%), KCl (also common), pramipexole (very common), clonazepam and zyrtec.

As you see, almost all of the drugs you're using may potentially cause diarrhea. You should try to remember if your doctor changed your regimen before your problems started (which drug was instituted right before your first diarrhea).

If you can't remember or can't find any related drug this way then you can try stopping them one by one starting with the less important ones. Your doctor can evaluate your treatment regimen and decide which is more important. I can't do that for you. I can only suggest what is usually less important for most patients but I can't make sure that this will work for you. So my 'generic' suggestion would be to stop drugs like zyrtec, potassium, magnesium and nucynta first. I would hesitate to suggest stopping spironolactone and lasix because they're drugs for heart failure and I couldn't possibly evaluate your condition from afar.

So in conclusion, I agree with your thoughts. You have my recommendation for a diagnostic strategy but be sure to get your doctor's approval first because only your doctor knows which drug is more important for you.

I hope you find my comments helpful!
Kind regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3692 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Pramipexole

doctor1 MD

Is it safe to increase my Pramipexole 0.25 medication to get relieve for Restless Leg Syndrome? I'm no sleeping, and I'm in terrible pain. I'll...

doctor1 MD

I am experiencing extreme chills and muscle spasms. Normally I have restless legs , but these spasms affect my whole body. I have not been able to...

doctor1 MD

Can a CT or MRI of the head diagnose vascular dementia? My email is YYYY@YYYY

doctor1 MD

how can i ensure that my mirapex is working well with my seroquel? i have to take the seroquel for sleep and psychological problems. But when i try...

doctor1 MD

Hello , I have sleep deprivation. Most nights I am lucky to get 5 hours of sleep. My husband is slightly overt and snores. I have bipolar,...

doctor1 MD

I am having a robotic prostectemy procedure tomorrow morning at 8:30AM. I am on clear liquids until midnight and then nothing by mouth after that....

doctor1 MD

I m currently suffering from restless leg syndrome and was wondering what can be done to ease the symptoms. The pain I have during a episode is...

Get personalised answers from verified doctor in minutes across 80+ specialties

178 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Panagiotis Zografakis
  • Q - Suggest treatment for splenic cyst

  • Q - What causes dry throat?

  • Q - What causes itching in breast?

  • Q - What causes chest pain and heart burn?

  • Q - Suggest treatment for pain in heels

  • Q - Can i take Paxil along with Clonidine?

  • Q - Suggest ways to manage diabetes

  • Q - Does taking Plaquinel for lupus affect the memory?

  • Q - What does an enlarged lymph node on neck indicate?

  • Q - Is infection possible by touching a dead bird despite using a disinfectant?

backtotop2